Kentucky, 2019

Damaging Winds in Kentucky, August 20, 2019

August 20, 2019 · NWS PAH · 3 events in 3 counties and zones

A line of thunderstorms sagged southward across western Kentucky during the afternoon hours. Strong winds along the leading edge of this line produced isolated damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of thunderstorms sagged southward across western Kentucky during the afternoon hours. Strong winds along the leading edge of this line produced isolated damage. The line of storms was initially well-organized as it moved into west Kentucky. Weak low to mid level wind shear was the main limiting factor for a more widespread severe wind event. Strong instability during the hot and humid afternoon hours resulted in the regeneration of intense storm clusters along the line. Although the line of storms became somewhat disorganized as it continued southward, low-level lapse rates were sufficient to support locally damaging winds with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 20, 1:32 PM CST, 18 minutes earlier.

Area forecast discussion, Aug 20, 1:32 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
232 PM CDT Tue Aug 20 2019

.SHORT TERM...(Tonight through Wednesday night)
Issued at 232 PM CDT Tue Aug 20 2019

Line of showers and potentially severe thunderstorms will push
through our region this afternoon, and south out of our region
after 00z. With the atmosphere worked over, we should see quiet
conditions this evening. Models indicate small chances of showers
and storms moving in from the northeast tonight as a cold front
remains to our north. The front should slowly sink south into
tomorrow and tomorrow night, but models have trended slower
overall with its approach. This will keep our area in a hot, humid
and unsettled pattern through the near term. Convection chances
increase a little each forecast period, and we have likely pops
north to chance pops south by late Wednesday night. Moisture
availability will make any thunderstorms capable of heavy
rainfall.

The other concern is the heat. Highs Wednesday in the lower 90s
and dew points in the middle 70s could produce heat indices around
105 degrees. The caveat is the potential for increasing
clouds/convection. An increase in clouds early enough in the day
may take highs down a couple of degrees, keeping us below advisory
criteria. The best shot to hit criteria is in our southwest
counties, but confidence is is not quite high enough at this
point. Will let following shifts make that decision, and will just
continue with an SPS to highlight the potential heat indices.

.LONG TERM...(Thursday through Tuesday)
Issued at 232 PM CDT Tue Aug 20 2019

The primary concern in the long term is the continued potential for
showers and thunderstorms, especially through Friday, as a cold
front slowly drifts south of the area. Forecast confidence in the
synoptic pattern is average with relatively weak flow through the
period.

A cold front is forecast to be draped just north of the forecast
area Thursday morning. The front is expected to drop slowly south
across the area through Friday. As ripples of shortwave energy
traverse the weak zonal flow aloft, intervals of showers and storms
are expected through late week. The exact timing of the best chance
of storms will be highly dependent on largely uncertain mesoscale
influences, so that's something that will need to be worked out in
the meantime. Will keep likely rain chances across most of the area
through Friday. With high atmospheric moisture content, some of the
storms will be capable of producing heavy rain in a short amount of
time, and this may lead to localized flooding in low lying and flood
prone areas.

Over the weekend, the cold front is forecast to stall and eventually
wash out to our south. Some drier air will likely work into the area
behind the front, but it's looking less certain that the entire area
will completely dry out. As a result, the model blend keeps at least
a small chance of showers and thunderstorms in the forecast through
the weekend and into early next week, with higher chances in the
heat of the day. Better chances during this time should remain south
of the region in association with higher dewpoint air and well north
of the region in closer proximity to the stronger mid level winds.

Temperatures through the period should be near seasonal norms, if
not a tad below. Highs forecast in the lower to middle 80s through
late week should gravitate back into the upper 80s by early next
week. Lows near 70 Thursday night should cool back into the 60s by
the weekend, then rebound back to near 70 early next week.

&&

.AVIATION...
Issued at 232 PM CDT Tue Aug 20 2019

Thunderstorms will affect TAF sites through 00z with MVFR
conditions likely and brief IFR possible, and wind gusts of 30 kts
are likely, with higher gusts possible with stronger storms.
Away from storms and also after 00z, VFR conditions expected.
Small chances of showers and storms will return to KEVV/KOWB after
06z, though chances are too small to include right now, and MVFR
fog is possible mainly at KPAH/KCGI/KMVN after 07z. Winds will be
from the southwest at 5 to 10 kts, becoming light to calm
overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...RST
LONG TERM...RJP
AVIATION...RST
Hazardous weather outlook, Aug 20, 8:33 AM CST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
933 AM CDT Tue Aug 20 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211445-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
933 AM CDT Tue Aug 20 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A line of strong to severe thunderstorms is expected to move
rapidly southeast through the entire region roughly from noon to
5 PM. Widespread damaging winds will be possible as it enters
southern Illinois. It is expected to weaken considerably as it
moves across the region, but at least sporadic damaging wind gusts
will be possible throughout the region.

Ahead of the line of storms, heat index values will climb into the
triple digits, with a few locations mainly over southeast Missouri
topping out near 105 degrees. The line of storms will provide
rapid relief from the oppressive conditions, as it progresses
quickly through the region this afternoon.

A few thunderstorms cannot be ruled out mainly over the Evansville
Tri State late tonight. Locally heavy rainfall and lightning will
be the primary concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Heat index values will climb into the triple digits throughout
the region Wednesday afternoon. The worst conditions are expected
over southeast Missouri, where heat index readings over 105
degrees will be possible.

A chance of thunderstorms is forecast Wednesday, with more
numerous thunderstorms expected Wednesday night into Friday, as a
cold front lingers over the region. A few strong to severe storms
with mainly a damaging wind threat will be possible Wednesday and
Thursday, but the main concern through the period will be heavy
rainfall. With multiple rounds of storms expected, the threat for
at least isolated flooding problems will increase Thursday and
Friday.

The cold front is expected to push south of the area Friday, but
small chances of mainly afternoon thunderstorms remain in the
forecast Saturday through Monday. Locally heavy rainfall and
lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed across much of the
region this afternoon, especially across southern Illinois,
southwest Indiana and northwest Kentucky.

In the hours before

Special weather statement, Aug 20, 12:12 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
112 PM CDT Tue Aug 20 2019

ILZ075>078-080>091-INZ081-082-085>088-KYZ014-018-019-MOZ076-
201915-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-UNION KY-
HENDERSON-DAVIESS-PERRY MO-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, FORT BRANCH,
PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT,
MORGANFIELD, HENDERSON, OWENSBORO, AND PERRYVILLE
112 PM CDT Tue Aug 20 2019

...Special Weather Statement...

At 110 PM, strong thunderstorms extended from near Mount Vernon
and Pinckneyville Illinois, east to near Fairfield. The storms
were just north of Albion and Mount Carmel as well. Through 200
PM, the storms will continue to move south, southeast across
southern Illinois, and move into southwest Indiana as well. Strong
winds 40 to 55 mph will occur with the strongest storms. Very
heavy rain and frequent lightning are expected as well. There may
be minor tree damage and isolated power outages. Cities in the
path include Petersburg and Princeton Indiana, as well as West
Frankfort, McLeansboro, Carmi, and Du Quoin, Illinois.

We will continue to monitor for the possibility of severe
thunderstorms this afternoon across southern Illinois, southwest
Indiana and much of western Kentucky. Continue to monitor NOAA
Weather Radio or local media for the latest on this developing
weather situation.

08
Local storm report, Aug 20, 12:49 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
149 PM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TSTM WND DMG     MOUNT CARMEL            38.42N 87.77W
08/20/2019                   WABASH             IL   LAW ENFORCEMENT

            LARGE LIMBS DOWN ON EDGE OF TOWN.

&&

CTN
Special weather statement, Aug 20, 1:02 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
202 PM CDT Tue Aug 20 2019

ILZ081>094-INZ081-082-085>088-KYZ014-018-019-MOZ076-086-087-
202015-
FRANKLIN-HAMILTON-WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-
JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-
INCLUDING THE CITIES OF WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, MORGANFIELD, HENDERSON, OWENSBORO,
PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, AND JACKSON
202 PM CDT Tue Aug 20 2019

...Special Weather Statement...

At 200 PM, strong thunderstorms extended along a line from around
Perryville, Missouri to West Frankfort, Illinois to Princeton,
Indiana. Movement was south, southeast 30 to 40 mph. Strong winds
along and ahead of the storms will range from 35 to 50 mph, which
could result in minor tree damage and isolated power outages. The
storms will also produce very heavy rainfall and frequent
lightning, possibly small hail.

The storms will move over the Shawnee National Forest area, much
of southwest Indiana and back into southeast Missouri along the
Interstate 55 corridor toward Jackson Missouri through 300 PM.

A Severe Thunderstorm Watch is in effect until 800 PM. Continue
to monitor NOAA Weather Radio or local media for the latest on
this weather situation.

08
Special weather statement, Aug 20, 1:27 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
227 PM CDT Tue Aug 20 2019

INZ088-KYZ010-013>016-018>020-202015-
Spencer IN-Henderson KY-Crittenden KY-Webster KY-Union KY-
Caldwell KY-McLean KY-Hopkins KY-Daviess KY-
227 PM CDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SPENCER...HENDERSON...DAVIESS...
NORTHEASTERN CRITTENDEN...CENTRAL CALDWELL...MCLEAN...HOPKINS...UNION
AND WEBSTER COUNTIES UNTIL 315 PM CDT...

At 226 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dale to near Henderson to 6 miles
southeast of Shawneetown. Movement was southeast at 40 mph.

Wind gusts of 50 to 60 mph will be possible with these storms.

Locations impacted include...
Evansville, Owensboro, Henderson, Madisonville, Mount Vernon,
Princeton, Morganfield, Providence, Marion, Dawson Springs, Rockport,
Sturgis, Calhoun, Breckinridge Center, Sebree, Dale, Earlington,
Livermore, Clay and Uniontown.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southern Illinois...southwestern Indiana...and western, south central
and northwestern Kentucky.

LAT...LON 3790 8699 3779 8682 3767 8682 3748 8713
      3741 8710 3739 8730 3727 8739 3706 8795
      3747 8814 3749 8806 3770 8813 3781 8791
      3793 8790 3788 8766 3783 8767 3798 8759
      3788 8727 3820 8702 3820 8682 3800 8677
TIME...MOT...LOC 1926Z 332DEG 34KT 3818 8692 3786 8750 3763 8812

08
Local storm report, Aug 20, 1:44 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     BLIZZARD         2 WSW SANTA CLAUS       38.10N 86.96W
08/20/2019                   SPENCER            IN   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WINDS WITH SMALL TREE LIMBS DOWN.

&&

CHRISTIW
Local storm report, Aug 20, 1:45 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     TSTM WND GST     2 WSW SANTA CLAUS       38.10N 86.96W
08/20/2019  E60.00 MPH       SPENCER            IN   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WINDS WITH SMALL TREE LIMBS DOWN.

&&

CHRISTIW

The radar

The Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Daviess

When
August 20, 1:50 PM CST
Where
Daviess County, Owensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.770, -87.120

Isolated tree damage was photographed. Large tree limbs were down, along with at least a few trees. At least one of the trees landed on a house, and another landed on power lines. At least one road was blocked. The peak wind gust at the Owensboro airport was 54 mph.

Thunderstorm Wind, Muhlenberg

When
August 20, 2:41 PM CST to 2:45 PM CST
Where
Muhlenberg County, Central City to Greenville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.300, -87.130

Small tree limbs were broken off in the Greenville and Central City areas.

Thunderstorm Wind, Ballard

When
August 20, 2:58 PM CST
Where
Ballard County, Barlow
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.050, -89.050

Tree limbs were blown down, causing power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840998, 840999, 841000.